Richard Gessner saved a guy just last month. It was in an abandoned patch of Philadelphia woods, far from a phone. The man had overdosed, wasn’t breathing, was already turning blue. Gessner jabbed him with a syringe containing naloxone, as he had been trained to do. The man survived.
“It is a good feeling,” said Gessner, a 42-year-old homeless man with a 12-bag-a-day heroin habit. He spoke two weeks after the rescue as he sat through another overdose-prevention class, a requirement to refill his lifesaving prescription.
Paramedics and ER doctors have used naloxone for decades to restore breathing in victims of opiate overdoses. This is different: supplying addicts, spouses, and other laypeople with naloxone, in advance, to prevent overdoses. Since 2006, the effort has reportedly reversed 174 potentially fatal overdoses in the city. More than 10,000 have been reported nationwide since the late 1990s, according to the Centers for Disease Control and Prevention.
There are no such lifesaving programs in the suburbs, where prescription-drug overdoses are growing at alarming rates. Though Philadelphia’s drug fatality rate remains very high, it has increased by less than 25 percent over the last decade. In most suburban counties in the region, drug fatalities have gone up two, three, even five times that amount.
Alarming spike in deaths
The only two programs in Pennsylvania that train nonmedical people to reverse overdoses with naloxone are needle-exchange clinics – one in Philadelphia and one in Pittsburgh. Officials at exchanges in Atlantic City and Wilmington hope to start the first programs in those states soon.
The program is part of a sometimes controversial set of public-health strategies known as harm reduction. Needle-exchange programs have been credited with dramatically reducing AIDS among drug users by encouraging them to exchange dirty syringes for clean ones without fear of arrest, yet Congress has blocked funding for them.
Harm reduction is often cited as a statistical imperative. More than 37,000 Americans died from accidental overdoses in 2009, according to preliminary CDC data, up 97 percent from 1999 and overtaking motor-vehicle deaths for the first time. Deaths from prescription painkillers more than tripled, accounting for virtually the entire increase.
Pennsylvania’s overdose fatality rate is among the top 10 in the country.
Experts trace the trend to a perfect storm that began with doctors’ recognition that pain needed to be taken more seriously. Drug companies developed and aggressively marketed powerful, opiate-based painkillers like Vicodin and OxyContin. The drugs, now accounting for up to 257 million prescriptions a year, were known to be addictive. But the possibility of overdosing on them was not on the radar screen.
“Most of the patients who use these drugs won’t become addicted,” said Scott Burris, a Temple University law professor who has become a leading voice for harm-reduction policies.
Many will, however, share them with family and friends who have chronic pain, and will buy them on the street if they don’t have health insurance. Young people experiment with them.
An opiate overdose rarely has a single cause. It may result from a prescription drug mixed with another medication, or a familiar painkiller taken after a long hiatus, or a dose designed for one patient that is too much for another. You get sleepy, then almost comatose. Eventually you stop breathing and die.
Naloxone hydrochloride, also known by the brand name Narcan, binds to opioid receptors in the brain, blocking the opiate and restoring the body’s breathing reflex, usually within seconds.
Naloxone is not a narcotic and does not cause a high; in fact, it can trigger withdrawal symptoms. You can’t overdose on naloxone, which has no effect on alcohol poisoning or non-opiate drugs such as cocaine. And it almost always works. You cannot inject yourself while overdosing; a bystander must do so, like administering CPR.
“It is a very safe drug,” said Crawford Mechem, EMS medical director for the Philadelphia Fire Department, which uses it routinely when an opiate overdose is suspected.
Even the strongest advocates for community-based naloxone programs say it is only a last resort, to be used when a life is at stake and no one is willing or able to call 911. The question now is whether it should be more widely available outside medical settings – like an EpiPen for people at risk of fatal allergic reactions.
A Food and Drug Administration workshop Thursday will examine a range of issues, including reports that manufacturers have sharply raised prices of the generic drug and whether it should be considered for over-the-counter status.
Evidence for community-based use is anecdotal but compelling.
Rural Wilkes County, N.C., had the third-highest overdose rate in the nation in 2007. In 2009, a grassroots organization launched a comprehensive prevention program that asked every doctor in the county who prescribed opiates to show a DVD about overdosing to anyone who was at risk because of other medical conditions, combinations of drugs, or history of addiction – and also to prescribe a naloxone kit that was available, free, at the pharmacy.
Fatal overdoses dropped 70 percent in two years while rising elsewhere. Project Lazarus is expanding statewide.
“We have not had any pushback whatsoever,” said Fred Wells Brason 2d, the project’s cofounder and CEO.
Encouraging drug use?
Many wonder, though, whether planning for an overdose encourages drug use. “The answer is, ‘If you overdose, you are dead,’ ” said Allan Clear, executive director of the Harm Reduction Coalition in New York.
Prevention Point Philadelphia has trained 516 people – users, friends, people who run drug houses – since 2006. Several of the 174 reversals were reported by Prevention Point staff.
“We have done them personally here in the building,” said executive director José Benitez, a member of the Philadelphia Board of Health.
In a basement computer lab at Prevention Point’s Kensington offices the other day, Gus Grannan led a training session for four men and one woman, all of whom had seen, experienced, or reversed an overdose, often all of the above.